Ask a Pharmacist Expert Forum
Confused, need professional opinion
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Confused, need professional opinion

A friend of mine is prescribed to Adderall (adderrall) 20mg XR, as am I. After a few weeks she felt as if the drug was not working. She opened one of her capsules and found that it looked as if it was sugar inside, as well as tasted like sugar. She did so for 5 capsules and they all contained the same sugar-like substance. It looked completely different from the medicine which a few of her other adderall (adderrall) 20 mg XR capsules in her prescription consisted of. She took it back to the pharmacy where she gets her prescription filled (Kroger) and they said they would send it back to the manufacturer to get it tested. The pharmacist which helped her made it seem like nothing was wrong, almost making her seem dumb in a way and took the entirety of her remaining prescription which consisted of roughly 10-12 pills. She felt uneasy about the whole thing and decided to go get her prescription back so after she went back to the Kroger about a half hour later and asked for her prescription back, they gave it back, but it only consisted of 4 pills and they were all regular adderall (adderrall) 20 mg XR's, they were not the same pills which her prescription contained prior (the what seemed like sugar pills). It seems the pharmacy took all the pills which consisted of the sugar-like substance, and left the good adderall (adderrall) capsules. She thought something was up so she called me and explained what had happened, I also found this odd, especially being a pre-law student, this is not normal, what would you say has happened and/or what is going on? Did someone in the pharmacy mess up and is trying to cover it all up, because it surely seems so.
Age
:  
20
Sex
:  
Male
4475871_tn?1355180944
Unfortunately, it is not possible for me determine exactly what has happened with the information provided in this situation. To do so would require physically examining the capsules (the identifiers on the outside of the capsule, color, appearance, and contents on the inside of the capsule, etc.) as there may be different generic manufacturers of the same drug. With that said, commercially available medications and their generic equivalents should contain a bio-equivalent active ingredient. If a generic is used there should be no loss of potency. I would recommend for your friend to follow up further with the pharmacy, if she is still concerned, to determine what the most appropriate next steps may be.  
5 Comments
Blank
Avatar_n_tn
To follow up, her pharmacist did call to tell her he gave her the wrong prescription back (he gave her those 4 adderall (adderrall) capsules on accident instead of her old sugar-like substance filled capsules) but I am still curious as to why there were capsules in her prescription that were sugar-like filled capsules, as well as authentic adderall (adderrall) capsules.
Blank
5022228_tn?1362486765
man sounds fishy to me well alot of pills are filled with fillers even gypsim thats in sheetrock was found in them.  Big pharmacies dont care what they give us as long as they get cheap rates on the product.I will never take any drugs Im a EMT and  the side effects are usually worse than the condition.Im sure there test will come back normal to cover there ***.
Blank
Avatar_n_tn
Thank you for looking at it guys, I went over to her house the other day and she showed me in person what it looked like. I will compare the 2 capsules and their contents to try and provide a visual in case you (Dr. Midlam) or anyone else has a say on the matter. Adderall (adderrall) 20 Mg XR capsule vs. sugar-substance capsule. The capsules themselves are EXACTLY the same, and I mean exactly. Same writing which says M. Amphet Salts on the top piece, and 20Mg on the bottom piece. Both share the same size as well as capsule color (orange). They are actually the exact same as the Adderall (adderrall) I take as well. Now, when it comes to the contents of the capsules, they are COMPLETELY different. The capsule which contains the Adderall (adderrall) is filled with little light orange colored balls, just as my Adderall (adderrall). The other capsules contents on the other hand (keep in mind there were many of both capsules in her prescription) looked exactly like granulated sugar, and I mean exactly. I would have mistaken it for sugar and put it in my coffee if it was just spread out on a table. It leads me to believe this pharmacy is not doing its job or something, which is obviously beyond my jurisdiction, so I told her to get her prescription filled at another pharmacy, because that Kroger pharmacy has totally lost my trust and I don't want anything to happen as a direct result of a mess up with her prescription. Any intake?
Blank
3126128_tn?1342885371
It could very well not be anything with the makes of the Adderall (adderrall)...There could be a pharm staff memeber there possibly addicted to Adderall (adderrall)...and Is opening the caps up taking the actual meds out of it and filling it with sugar that way no actual "pills" are missing since they are watched very closely. Just a thought could be wrong. I'm on the same meds as well and have never seen anything like that
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank